Digoxin Retinal Toxicity: Clinical and Electrophysiologic Evaluation of a Cone Dysfunction Syndrome

Richard G. Weleber, William T. Shults

Research output: Contribution to journalArticle

61 Scopus citations

Abstract

A 70-year-old man was studied both during and after resolution of clinical digoxin toxicity using color vision tests, ganzfeld electroretinography, and electrooculography. Concomitant administration of quinidine sulfate probably contributed to digoxin toxicity. Abnormalities in color vision and subnormal amplitude and prolonged implicit time for cone-mediated electroretinogram (ERG) responses suggested a cone dysfunction syndrome. The electro-oculographic light-to-dark ratio during clinical toxicity was high for our laboratory, but this is probably normal. Notable improvement was seen in color vision and the ERG after cessation of digoxin therapy. Inhibition of sodium-potassium adenosine triphosphatase by digoxin probably influences normal uptake of extracellular potassium by Müller's cells and other retinal neurons. This mechanism may contribute to subnormal, prolonged cone-mediated ERG responses in retinal toxic reactions from cardiac glycosides.

Original languageEnglish (US)
Pages (from-to)1568-1572
Number of pages5
JournalArchives of ophthalmology
Volume99
Issue number9
DOIs
StatePublished - Sep 1981

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Digoxin Retinal Toxicity: Clinical and Electrophysiologic Evaluation of a Cone Dysfunction Syndrome'. Together they form a unique fingerprint.

  • Cite this